Topological singularities for vector-valued Sobolev maps and applications
[Singularités topologiques des fonctions de Sobolev à valeurs vectorielles et applications]
Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 30 (2021) no. 2, pp. 327-351.

Nous passons en revue certains résultats d’analyse des singularités topologiques des fonctions de Sobolev à valeurs dans des variétés, ainsi que leurs applications aux problèmes variationnels de type Ginzburg–Landau et au problème du relèvement dans l’espace BV. En particulier, nous présentons des résultats récents, portant sur les fonctions à valeurs vectorielles, qui trouvent leur application dans l’étude des modèles variationnels pour la science des matériaux, tels que le modèle de Landau–de Gennes.

We review the analysis of topological singularities of Sobolev maps into manifolds and their applications to variational problems of Ginzburg–Landau type and to the lifting problem for BV maps into manifolds. We describe in particular recent results obtained in the vector-valued case related to variational models of material science, more precisely the Landau–de Gennes model.

Publié le :
DOI : 10.5802/afst.1677
Classification : 58C06, 49Q15, 49Q20
Keywords: Topological singularities, Flat chains, Ginzburg–Landau type functionals, Manifold-valued maps, Lifting problem
Mot clés : Singularités topologiques, Chaînes bémol, Fonctionnelles de type Ginzburg–Landau, Applications à valeurs dans des variétés, Problème du relèvement
Canevari, Giacomo 1 ; Orlandi, Giandomenico 1

1 Università di Verona, Dipartimento di Informatica, Strada le Grazie 15, 37134 Verona (Italy)
@article{AFST_2021_6_30_2_327_0,
     author = {Canevari, Giacomo and Orlandi, Giandomenico},
     title = {Topological singularities for vector-valued {Sobolev} maps and applications},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {327--351},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 30},
     number = {2},
     year = {2021},
     doi = {10.5802/afst.1677},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/afst.1677/}
}
TY  - JOUR
AU  - Canevari, Giacomo
AU  - Orlandi, Giandomenico
TI  - Topological singularities for vector-valued Sobolev maps and applications
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2021
SP  - 327
EP  - 351
VL  - 30
IS  - 2
PB  - Université Paul Sabatier, Toulouse
UR  - http://archive.numdam.org/articles/10.5802/afst.1677/
DO  - 10.5802/afst.1677
LA  - en
ID  - AFST_2021_6_30_2_327_0
ER  - 
%0 Journal Article
%A Canevari, Giacomo
%A Orlandi, Giandomenico
%T Topological singularities for vector-valued Sobolev maps and applications
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2021
%P 327-351
%V 30
%N 2
%I Université Paul Sabatier, Toulouse
%U http://archive.numdam.org/articles/10.5802/afst.1677/
%R 10.5802/afst.1677
%G en
%F AFST_2021_6_30_2_327_0
Canevari, Giacomo; Orlandi, Giandomenico. Topological singularities for vector-valued Sobolev maps and applications. Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 30 (2021) no. 2, pp. 327-351. doi : 10.5802/afst.1677. http://archive.numdam.org/articles/10.5802/afst.1677/

[1] Alberti, Giovanni; Baldo, Sisto; Orlandi, Giandomenico Functions with prescribed singularities, J. Eur. Math. Soc., Volume 5 (2003) no. 3, pp. 275-311 | DOI | MR | Zbl

[2] Alberti, Giovanni; Baldo, Sisto; Orlandi, Giandomenico Variational convergence for functionals of Ginzburg–Landau type, Indiana Univ. Math. J., Volume 54 (2005) no. 5, pp. 1411-1472 | DOI | MR | Zbl

[3] Alicandro, Roberto; Ponsiglione, Marcello Ginzburg–Landau functionals and renormalized energy: a revised Γ-convergence approach, J. Funct. Anal., Volume 266 (2014) no. 8, pp. 4890-4907 | DOI | MR | Zbl

[4] Almgren, Jr. Frederick Justin Q-valued functions minimizing Dirichlet’s integral and the regularity of area minimizing rectifiable currents up to codimension two, Bull. Am. Math. Soc., Volume 8 (1983), pp. 327-328 | DOI | MR | Zbl

[5] Ambrosio, Luigi; Soner, Halil Mete Level set approach to mean curvature flow in arbitrary codimension, J. Differ. Geom., Volume 43 (1996) no. 4, pp. 693-737 | MR | Zbl

[6] Ball, John M. Convexity conditions and existence theorems in nonlinear elasticity, Arch. Ration. Mech. Anal., Volume 63 (1976), pp. 337-403 | DOI | MR

[7] Ball, John M.; Bedford, Stefen J. Discontinuous order parameters in liquid crystal theories, Molecular Crystals and Liquid Crystals, Volume 612 (2015) no. 1, pp. 1-23 | DOI

[8] Ball, John M.; Zarnescu, Arghir Orientability and energy minimization in liquid crystal models, Arch. Ration. Mech. Anal., Volume 202 (2011) no. 2, pp. 493-535 | DOI | MR | Zbl

[9] Bauman, Patricia; Park, Jinhae; Phillips, Daniel Analysis of nematic liquid crystals with disclination lines, Arch. Ration. Mech. Anal., Volume 205 (2012) no. 3, pp. 795-826 | DOI | MR | Zbl

[10] Bedford, Stephen J. Function spaces for liquid crystals, Arch. Ration. Mech. Anal., Volume 219 (2016) no. 2, pp. 937-984 | DOI | MR | Zbl

[11] Bethuel, Fabrice A characterization of maps in H 1 (B 3 ,S 2 ) which can be approximated by smooth maps, Ann. Inst. Henri Poincaré, Anal. Non Linéaire, Volume 7 (1990) no. 4, p. 269-186 | DOI | Numdam | MR | Zbl

[12] Bethuel, Fabrice The approximation problem for Sobolev maps between two manifolds, Acta Math., Volume 167 (1991) no. 3-4, pp. 153-206 | DOI | MR | Zbl

[13] Bethuel, Fabrice; Brézis, Haïm; Coron, Jean-Michel Relaxed Energies for Harmonic Maps, Variational methods (Paris, 1988) (Progress in Nonlinear Differential Equations and their Applications), Volume 4, Birkhäuser, 1990, pp. 37-52 | DOI | MR | Zbl

[14] Bethuel, Fabrice; Brézis, Haïm; Hélein, Frédéric Ginzburg–Landau Vortices, Progress in Nonlinear Differential Equations and their Applications, 13, Birkhäuser, 1994 | MR | Zbl

[15] Bethuel, Fabrice; Brézis, Haïm; Orlandi, Giandomenico Asymptotics for the Ginzburg–Landau equation in arbitrary dimensions, J. Funct. Anal., Volume 186 (2001) no. 2, pp. 432-520 | DOI | MR

[16] Bethuel, Fabrice; Chiron, David Some questions related to the lifting problem in Sobolev spaces, Perspectives in nonlinear partial differential equations in honor of Haïm Brezis (Contemporary Mathematics), Volume 446, American Mathematical Society, 2007, pp. 125-152 | DOI | MR | Zbl

[17] Bethuel, Fabrice; Demengel, Françoise Extensions for Sobolev mappings between manifolds, Calc. Var. Partial Differ. Equ., Volume 3 (1995) no. 4, pp. 475-491 | DOI | MR | Zbl

[18] Bethuel, Fabrice; Orlandi, Giandomenico; Smets, Didier Convergence of the parabolic Ginzburg–Landau equation to motion by mean curvature, Ann. Math., Volume 163 (2006) no. 1, pp. 37-163 | DOI | MR

[19] Bethuel, Fabrice; Zheng, Xiaomin Density of smooth functions between two manifolds in Sobolev spaces, J. Funct. Anal., Volume 80 (1988) no. 1, pp. 60-75 | DOI | MR | Zbl

[20] Bourgain, Jean; Brézis, Haïm; Mironescu, Petru On the structure of the Sobolev space H 1/2 with values into the circle, C. R. Math. Acad. Sci. Paris, Volume 331 (2000) no. 2, pp. 119-124 | DOI | MR | Zbl

[21] Bourgain, Jean; Brézis, Haïm; Mironescu, Petru Lifting, degree, and distributional jacobian revisited, Commun. Pure Appl. Math., Volume 58 (2005) no. 4, pp. 529-551 | DOI | MR | Zbl

[22] Bousquet, Pierre; Ponce, Augusto C.; Van Schaftingen, Jean Density of smooth maps for fractional Sobolev spaces W s,p into simply connected manifolds when s1, Confluentes Math., Volume 5 (2013) no. 2, pp. 3-24 | DOI | Numdam | MR | Zbl

[23] Brézis, Haïm; Coron, Jean-Michel; Lieb, Elliott H. Harmonic maps with defects, Commun. Math. Phys., Volume 107 (1986), pp. 649-705 | DOI | MR | Zbl

[24] Brézis, Haïm; Mironescu, Petru Sur une conjecture de E. De Giorgi relative à l’énergie de Ginzburg–Landau, C. R. Math. Acad. Sci. Paris, Volume 319 (1994) no. 2, pp. 167-170 | Zbl

[25] Brezis, Haïm; Nguyen, Hoai-Minh The Jacobian determinant revisited, Invent. Math., Volume 185 (2011) no. 1, pp. 17-54 | DOI | MR | Zbl

[26] Canevari, Giacomo Biaxiality in the asymptotic analysis of a 2D Landau–de Gennes model for liquid crystals, ESAIM, Control Optim. Calc. Var., Volume 21 (2015) no. 1, pp. 101-137 | DOI | MR | Zbl

[27] Canevari, Giacomo Line defects in the small elastic constant limit of a three-dimensional Landau–de Gennes model, Arch. Ration. Mech. Anal., Volume 223 (2017) no. 2, pp. 591-676 | DOI | MR | Zbl

[28] Canevari, Giacomo; Orlandi, Giandomenico Topological singular set of vector-valued maps, I: applications to manifold-constrained Sobolev and BV spaces, Calc. Var. Partial Differ. Equ., Volume 58 (2019) no. 2, p. 72 | DOI | MR | Zbl

[29] Canevari, Giacomo; Orlandi, Giandomenico Lifting for manifold-valued maps of bounded variation, J. Funct. Anal., Volume 278 (2020) no. 10, 108453, 17 pages | MR | Zbl

[30] Canevari, Giacomo; Orlandi, Giandomenico Topological singular set of vector-valued maps, II: Γ-convergence for Ginzburg–Landau type functionals (2020) (https://arxiv.org/abs/2003.01354) | Zbl

[31] Chemin, Alexandre; Henrotte, François; Remacle, Jean-François; Van Schaftingen, Jean Representing Three-Dimensional Cross Fields Using Fourth Order Tensors, Proceedings of the 27th International Meshing Roundtable (IMR) (Lecture Notes in Computational Science and Engineering), Volume 127, Springer, 2019, pp. 89-108 | DOI | MR | Zbl

[32] Chiron, David Étude mathématique de modèles issus de la physique de la matière condensée, Ph. D. Thesis, Université Pierre et Marie Curie–Paris 6 (France) (2004)

[33] Contreras, Andres; Lamy, Xavier Singular perturbation of manifold-valued maps with anisotropic energy (2018) (https://arxiv.org/abs/1809.05170)

[34] Dávila, Juan; Ignat, Radu Lifting of BV functions with values in S 1 , C. R. Math. Acad. Sci. Paris, Volume 337 (2003) no. 3, pp. 159-164 | DOI | MR | Zbl

[35] Federer, Herbert Geometric Measure Theory, Grundlehren der Mathematischen Wissenschaften, 153, Springer, 1969 | MR | Zbl

[36] Federer, Herbert The singular sets of area minimizing rectifiable currents with codimension one and of area minimizing flat chains modulo two with arbitrary codimension, Bull. Am. Math. Soc., Volume 76 (1970), pp. 767-771 | DOI | MR | Zbl

[37] Federer, Herbert; Fleming, Wendell H. Normal and integral currents, Ann. Math., Volume 72 (1960), pp. 458-520 | DOI | MR

[38] Fleming, Wendell H. Flat chains over a finite coefficient group, Trans. Am. Math. Soc., Volume 121 (1966), pp. 160-186 | DOI | MR | Zbl

[39] de Gennes, P. G.; Prost, J. The Physics of Liquid Crystals, International Series of Monographs on Physics, 83, Clarendon Press, 1993

[40] Giaquinta, Mariano; Modica, Giuseppe; Souček, Jiří Cartesian currents in the calculus of variations I. Cartesian currents, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge., 37, Springer, 1998 | MR | Zbl

[41] Golovaty, Dmitry; Montero, José Alberto On minimizers of a Landau-de Gennes energy functional on planar domains, Arch. Ration. Mech. Anal., Volume 213 (2014) no. 2, pp. 447-490 | DOI | MR | Zbl

[42] Hardt, Robert; Kinderlehrer, David; Lin, Fang-Hua Existence and partial regularity of static liquid crystal configurations, Commun. Math. Phys., Volume 105 (1986), pp. 547-570 | DOI | MR | Zbl

[43] Hardt, Robert; Lin, Fang-Hua Mappings minimizing the L p norm of the gradient, Commun. Pure Appl. Math., Volume 40 (1987) no. 5, pp. 555-588 | DOI | MR | Zbl

[44] Hopper, Christopher P. Partial regularity for holonomic minimisers of quasiconvex functionals, Arch. Ration. Mech. Anal., Volume 222 (2016) no. 1, pp. 91-141 | DOI | MR | Zbl

[45] Ignat, Radu The space BV(S 2 ,S 1 ): minimal connection and optimal lifting, Ann. Inst. Henri Poincaré, Anal. Non Linéaire, Volume 22 (2005) no. 3, pp. 283-302 | DOI | Numdam | MR | Zbl

[46] Ignat, Radu; Jerrard, Robert L. Renormalized energy between vortices in some Ginzburg–Landau models on 2-dimensional Riemannian manifolds (1910) (https://arxiv.org/abs/1910.02921) | Zbl

[47] Ignat, Radu; Lamy, Xavier Lifting of ℝℙ d-1 -valued maps in BV and applications to uniaxial Q-tensors, Calc. Var. Partial Differ. Equ., Volume 58 (2019) no. 2, 68, 26 pages (with an appendix on an intrinsic BV-energy for manifold-valued maps) | Zbl

[48] Ignat, Radu; Nguyen, Luc; Slastikov, Valeriy; Zarnescu, Arghir Stability of the melting hedgehog in the Landau–de Gennes theory of nematic liquid crystals, Arch. Ration. Mech. Anal., Volume 215 (2015) no. 2, pp. 633-673 | DOI | MR | Zbl

[49] Ignat, Radu; Nguyen, Luc; Slastikov, Valeriy; Zarnescu, Arghir Stability of point defects of degree ±1 2 in a two-dimensional nematic liquid crystal model, Calc. Var. Partial Differ. Equ., Volume 55 (2016) no. 5, 119, 33 pages | MR | Zbl

[50] Jerrard, Robert L.; Soner, Halil Mete The Jacobian and the Ginzburg–Landau energy, Calc. Var. Partial Differ. Equ., Volume 14 (2002) no. 2, pp. 151-191 | DOI | MR | Zbl

[51] Jerrard, Robert L.; Soner, Halil Mete Functions of bounded higher variation, Indiana Univ. Math. J., Volume 51 (2003) no. 3, pp. 645-677 | MR

[52] Lin, Fang-Hua; Rivière, Tristan Complex Ginzburg–Landau equations in high dimensions and codimension two area minimizing currents, J. Eur. Math. Soc., Volume 1 (1999) no. 3, pp. 237-311 erratum in ibid. 2 (2000), no. 1, p. 87-91 | MR | Zbl

[53] Lin, Fang-Hua; Rivière, Tristan A quantization property for static Ginzburg–Landau vortices, Commun. Pure Appl. Math., Volume 54 (2001) no. 2, pp. 206-228 | MR | Zbl

[54] Majumdar, Apala; Zarnescu, Arghir Landau–de Gennes theory of nematic liquid crystals: the Oseen–Frank limit and beyond, Arch. Ration. Mech. Anal., Volume 196 (2010) no. 1, pp. 227-280 | DOI | MR | Zbl

[55] Mermin, N. David The topological theory of defects in ordered media, Rev. Mod. Phys., Volume 51 (1979) no. 3, pp. 591-648 | DOI | MR

[56] Mironescu, Petru; Russ, Emmanuel; Sire, Yannick Lifting in Besov spaces, Nonlinear Anal., Theory Methods Appl., Volume 193 (2020), 111489, 44 pages | MR | Zbl

[57] Mironescu, Petru; Schaftingen, Jean Van Lifting in compact covering spaces for fractional Sobolev mappings (2019) (https://arxiv.org/abs/1907.01373)

[58] Monteil, A.; Rodiac, R.; Van Schaftingen, Jean (in preparation)

[59] Mucci, Domenico Maps into projective spaces: liquid crystal and conformal energies, Discrete Contin. Dyn. Syst., Ser. B, Volume 17 (2012) no. 2, pp. 597-635 | MR | Zbl

[60] Müller, Olaf A note on closed isometric embeddings, J. Math. Anal. Appl., Volume 349 (2009) no. 1, pp. 297-298 | DOI | MR | Zbl

[61] Nash, John The imbedding problem for Riemannian manifolds, Ann. Math., Volume 63 (1956) no. 1, pp. 20-63 | DOI | MR | Zbl

[62] Nguyen, Luc; Zarnescu, Arghir Refined approximation for minimizers of a Landau–de Gennes energy functional, Calc. Var. Partial Differ. Equ., Volume 47 (2013) no. 1-2, pp. 383-432 | DOI | MR | Zbl

[63] Pakzad, Mohammad R.; Rivière, Tristan Weak density of smooth maps for the Dirichlet energy between manifolds, Geom. Funct. Anal., Volume 13 (2003) no. 1, pp. 223-257 | DOI | MR | Zbl

[64] Pigati, Alessandro; Stern, Daniel Minimal submanifolds from the abelian Higgs model (2019) (https://arxiv.org/abs/1905.13726) | Zbl

[65] Rivière, Tristan Dense subsets of H 1/2 (S 2 ,S 1 ), Ann. Global Anal. Geom., Volume 18 (2000) no. 5, pp. 517-528 | DOI | MR | Zbl

[66] Sandier, Étienne; Serfaty, Sylvia Vortices in the magnetic Ginzburg–Landau model, Progress in Nonlinear Differential Equations and their Applications, 70, Birkhäuser, 2007 | MR | Zbl

[67] Stern, Daniel Existence and limiting behavior of min-max solutions of the Ginzburg–Landau equations on compact manifolds (to appear in J. Diff. Geom.) | MR | Zbl

[68] White, Brian The deformation theorem for flat chains, Acta Math., Volume 183 (1999) no. 2, pp. 255-271 | DOI | MR | Zbl

[69] White, Brian Rectifiability of flat chains, Ann. Math., Volume 150 (1999) no. 1, pp. 165-184 | DOI | MR | Zbl

[70] Whitney, Hassler Geometric integration theory, Princeton Mathematical Series, Princeton University Press, 1957 | Zbl

Cité par Sources :